Jump to content
CrazyBoards.org

Problems with processing information or understanding what people say (cognitive symptoms)


Recommended Posts

I was diagnosed with psychosis 3.5 years ago. I'm on clozapine 225mg and valproic acid(extended release) 400mg.

Ever since my first psychotic episode, I have had problems with understanding what people say to me. Sometimes people repeat the same sentence 3 times and I still don't get it. It feels like I have problems with processing information. Anybody know what is the technical name for this condition ? Someone told me I may have poor working memory or problems with attention/concentration or maybe poor executive functioning. I'm not sure though.

Someone suggested that drugs which are given for dementia may help with such symptoms such as memantine or donepezil.

Anybody have any thoughts or experience with such situation 

Link to comment
Share on other sites

I don't know if there is a specific formal thought disorder for this. One thing I do know about is called auditory processing disorder, which is a difficulty processing and thus interpreting sounds - it's something I've had pretty much all my life. Anyway, it may be relevant to you.

Link to comment
Share on other sites

My aunt ended up on 5mgs of Adderall to help with this. Her symptoms were coming from a loss of gray matter or something weird like that rather than MI, but your experience sounds just like what she was going through. The Adderall has literally made her situation 100% better. 

Link to comment
Share on other sites

17 hours ago, Bellatrix said:

I don't know if there is a specific formal thought disorder for this. One thing I do know about is called auditory processing disorder, which is a difficulty processing and thus interpreting sounds - it's something I've had pretty much all my life. Anyway, it may be relevant to you.

I don't have a hearing problem. It started after my first psychosis episode. It just feels like people are speaking too fast and i can't understand them

Link to comment
Share on other sites

I have had tried the following drugs in the hope it might fix the problem

ritalin(methylphenidate) - made me more psychotic on it

strattera(atomoxetine) - made my memory very good but became more anxious with tremors. Not sure if it was helping with information processing

pristiq(Desvenlafaxine) - had to quit it due to sexual dysfunction

zoloft(sertraline) - made me more psychotic on it

provigil(modafinil) - took it for 2 years, maybe was helping partially with cognition, but later became more psychotic on it

I may try strattera and provigil again at low doses to see if it helps. Another option is donepezil/memantine.

Edited by clinic
Link to comment
Share on other sites

On August 17, 2016 at 7:10 AM, clinic said:

I may try strattera and provigil again at low doses to see if it helps.

I remember Straterra being really helpful, but I had such bad stomach cramping and nausea that I had to stop taking it. Given, this was a long time ago. I hope you find a med that helps you with this. 

Link to comment
Share on other sites

16 hours ago, Wonderful.Cheese said:

I experience similar issues. It's like my brain has been slowly rotting away. I can't process a lot of what is being said to me anymore. I take nuvigil but it doesn't help with that. My hearing is fine too. I don't get it. I don't know the clinical terms sorry. 

 

I'd search for something like "cognitive difficulties" or "cognitive decline". Not sure if that's exactly what's happening, but I've read about schizophrenia causing "cognitive symptoms".

Link to comment
Share on other sites

i have had that. sometimes i still do. cognitive remediation therapy has helped some according to testing. i feel like it's only given me back a fraction of what i had in certain ways though. 

 

are you taking cogentin, propranolol, or artane? i was able to come off all meds for EPS and that made a huge difference. i didn't realize how bad it was until i did either. i don't have experience with the meds you mention in your thread start or at least don't recall taking them...

Link to comment
Share on other sites

2 minutes ago, mellifluous said:

i have had that. sometimes i still do. cognitive remediation therapy has helped some according to testing. i feel like it's only given me back a fraction of what i had in certain ways though. 

 

are you taking cogentin, propranolol, or artane? i was able to come off all meds for EPS and that made a huge difference. i didn't realize how bad it was until i did either. i don't have experience with the meds you mention in your thread start or at least don't recall taking them...

I used to take artane, after stopping it the confusion went away.

The antipsychotic i take now called clozapine has anticholinergic properties just like artane so maybe that may be worsening my cognitive symptoms.

Link to comment
Share on other sites

i don't know...i am on clozaril again right now and am because it's supposed to be better for negative symptoms and cause less eps (which, that would make sense from what you said). i personally feel like the bulk of my cognitive symptoms come from repeated gallop and prolixin injections over two years, plus all of the haldol/ativan/cogentin injections had whilst inpatient. that's my theory and i really can't say. i know people who've taken memantine and selegilene. the latter worked out super poorly for a friend who was sza bipolar type/bp1 with psychosis. i mention it because if you have a mood disorder (and i saw you mention lamictal, which i haven't taken), then maybe be cautious. it wouldn't hurt to ask your doctor though. 

Link to comment
Share on other sites

ok, so after rerreading what i wrote above i realise I might've been misleading. the main reason for me being on clozaril is reduced suicidality. BUT the EPS thing has been a big deal for me and so have cognitive/negative symptoms. so, i hope that clarifies as i don't mean to say that the cognitive stuff is my main issue and so my perspective might not be as helpful/didn't mean to suggest that i have found cognitive/negative symptoms success on clozaril, per se, but it's supposed to be best and i have been able to go EPS-med free. 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...